Lightning, Cumberland
- When
- July 18, 5:00 PM EST
- Where
- Cumberland County, Standish
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.730, -70.550
A man and a woman were killed while outside a home in Standish when lightning struck a nearby tree and travelled along the ground. The two had gone outside in a storm to retrieve a pair of sunglasses the family dog had taken from a child when the lightning struck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A man and a woman were killed while outside a home in Standish when lightning struck a nearby tree and travelled along the ground. The two had gone outside in a storm to retrieve a pair of sunglasses the family dog had taken from a child when the lightning struck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 2:46 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 346 PM EDT FRI JUL 18 2008 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS EXTREME NORTHERN NEW ENGLAND TONIGHT AND SATURDAY. THIS FRONT WILL BEGIN TO MOVE SLOWLY SOUTH SUNDAY AS LOW PRESSURE DEVELOPS IN THE MIDWEST. LOW PRESSURE WILL MOVE THROUGH THE REGION MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... STRONG TO SEVERE TSTMS WILL CONT INTO EARLY THIS EVENING THEN A CHC OF SHRA AND TSRA WILL LINGER THRU THE NGT AS PATCHY F FORMS. WILL USE GFS40 AND MAV MOS. SEVERE TSTM WATCH IN EFFECT THRU 8 PM. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A FRONTAL BOUNDARY ACROSS FAR NRN NEW ENGLAND WILL KEEP THE FA IN VERY WARM AND HUMID WX ON SATURDAY WITH A CHC OF SHRA AND TSRA. SOME TSTMS MAY BE STRONG TO PSBLY SEVERE. WITH SEVERE WEATHER OCCURRING NOW WILL NOT HIGHLIGHT IN THE ZONES FOR TOMORROW AT THIS TIME. USED GFS40 AND MAV MOS. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... MODELS ARE SOMEWHAT SIMILAR THROUGH THE PERIOD. THE FORECAST CHALLENGE IS THE TRACK OF A COUPLE OF SFC LOWS THAT WILL AFFECT THE REGION LATE IN THE WEEKEND AND EARLY NEXT WEEK. THE GFS WANTS TO RUN THE LOW JUST TO OUR SOUTH PRODUCING COPIOUS AMOUNTS OF RAINFALL WITH TROPICAL MOISTURE GETTING INVOLVED WITH THE SYSTEM. THE NAM IS FARTHER NORTH AND KEEPS THE TROPICAL MOISTURE TO THE SOUTH. THE 12Z ECMWF IS VERY SIMILAR TO THE GFS. I LEANED TOWARD A BLEND OF THESE 2 MODELS. PRECIPITATION COULD BE HEAVY LATE SUNDAY AND MONDAY. WILL HAVE TO WATCH THIS CAREFULLY && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /THROUGH SATURDAY/...VFR EXCEPT IN ANY STRONG TO PSBLY SEVERE TSTMS INTO THIS EVENING OR IN ANY LATE NGT VALLEY F. CHC FOR STRONG TSTMS AGAIN SATURDAY. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... EXPECT MVFR/IFR CONDITIONS SAT NGT IN SHOWERS AND FOG. SUNDAY SHOULD SEE CONDITIONS IMPROVE TO VFR EXCEPT IN SHOWERS AND THUNDERSTORMS. SUNDAY NIGHT CONDITIONS SHOULD AGAIN LWR TO MVFR/IFR AND THIS WILL LIKELY LAST THROUGH EARLY MONDAY NIGHT. VFR EXPECT TUESDAY AND WEDNESDAY. && .MARINE... SHORT TERM /THROUGH SATURDAY/...WINDS AND SEAS WILL STAY BLO SCA LVLS THOUGH SWELLS WILL BE CLOSE TO 5 FT THRU PART OF TNGT DUE TO A SE SWELL FROM TROPICAL STORM BERTHA. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SMALL CRAFT CRITERIA MAY BE MET SUNDAY NGT THROUGH TUES AM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 130 PM EDT FRI JUL 18 2008 MEZ007-012-018>020-023>025-NHZ001>010-013-014-191730- NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND- ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 130 PM EDT FRI JUL 18 2008 ...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ008-009-013-014-021-022-026>028-191730- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO- 130 PM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND ASSOCIATED COASTAL WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-151-191730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- 130 PM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND ASSOCIATED COASTAL WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ152>154-191730- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 130 PM EDT FRI JUL 18 2008 ...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA AND THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MADISON 43.90N 71.15W
07/18/2008 M0.75 INCH CARROLL NH PUBLIC
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG SCARBOROUGH 43.58N 70.32W
07/18/2008 CUMBERLAND ME PUBLIC
NUMEROUS TREES DOWN
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL MOULTONBOROUGH 43.75N 71.40W
07/18/2008 M0.88 INCH CARROLL NH PUBLIC
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL CANTERBURY 43.34N 71.57W
07/18/2008 M0.88 INCH MERRIMACK NH PUBLIC
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG SANDWICH 43.79N 71.41W
07/18/2008 CARROLL NH AMATEUR RADIO
FIRE DEPT REPORTING TREES DOWN ACROSS WIRES
&&
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 518 PM EDT FRI JUL 18 2008 MEZ007-NHZ001-002-190030- NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS 518 PM EDT FRI JUL 18 2008 ...LOCALLY HEAVY RAINS MAY CAUSE SOME MINOR FLOODING... OVER THE PAST SEVERAL HOURS A SERIES OF HEAVY SHOWERS AND THUNDERSTORMS MOVED ACROSS THE AREA. AS OF 5 PM ANOTHER AREA OF HEAVY SHOWERS AND SOME THUNDERSTORMS CONTINUED TO MOVE ACROSS THE ENTIRE AREA. RADAR INDICATED SOME RAINFALL RATES OVER THE LAST FEW HOURS WERE APPROACHING 3 INCHES. SOME MINOR FLOODING OF ROADWAYS AND SMALL RIVERS AND STREAMS MAY OCCUR IN SOME LOCALIZED AREAS. ALL PERSONS SHOULD BE ALERT AND BE AWARE OF ANY SUDDEN RISES IN WATER LEVELS OVER THE NEXT FEW HOURS.
The Portland,ME radar (KGYX), 30 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Cumberland | 2008-07-18 | 28 | Female | Under Tree | Direct |
| Lightning, Cumberland | 2008-07-18 | 22 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128962.